Hail, Pecos
- When
- June 13, 6:30 PM CST to 6:35 PM CST
- Where
- Pecos County, 1 mi W of Belding
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -103.037
A dryline was set up along the New Mexico and Texas state line. To the east of the dryline, there was ample moisture which increased instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was set up along the New Mexico and Texas state line. To the east of the dryline, there was ample moisture which increased instability. The wind shear over the area was enough to support organized severe storms, and intense afternoon heating aided severe thunderstorm development. These storms produced large hail across parts of the Permian Basin and some isolated severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 5:43 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 643 PM CDT Tue Jun 13 2017 .DISCUSSION... && .AVIATION... Will continue to carry storms at MAF... INK... and FST this evening. Could see low clouds with IFR/MVFR conditions at MAF around sunrise. && .PREV DISCUSSION... /issued 236 PM CDT Tue Jun 13 2017/ DISCUSSION... Another hot day underway this afternoon as temperatures have climbed into the upper 90's to near 100 degrees across the area. Similar to yesterday, storms have already developed over the higher terrain. Intense heating and deep mixing will soon lead to more development along the dryline. Severe storms are almost a certainty over the next few hours given CAPE values near 3000 J/kg, bulk shear ~40 kts and very steep lapse rates over 8 C/km. These parameters will support very large hail again, possibly near baseball size. The more widespread threat however will be damaging winds due to the 40-50 degree T/Td spreads across the area. Like a broken record, this pattern will continue much of this week. In the mid levels, a ridge will begin to build to our south and periodic, weak shortwaves will ride over top of the ridge. The dryline will become active each afternoon as intense surface heating occurs within fairly rich low level moisture across the area. The favored area for storm initiation each afternoon will be from the Davis Mountains north across the western Permian Basin. Severe storms will again be possible both Wednesday and Thursday. Fire weather concerns will also be elevated west of the dryline each day due to gusty winds and very dry conditions. While the ridge will be anchored to our south, mid level temperatures rise significantly on Friday. It appears we will dry out Friday and temperatures look to be the hottest we have seen in some time. Highs across the Permian Basin are forecast to be near 105-108, with temperatures over 110 degrees along the Rio Grande and Pecos Rivers. This heat will likely meet Heat Advisory criteria across much of the region. Expect similar conditions Saturday before a slight "cool down" arrives early next week. The dreaded subtropical ridge looks to become anchored next week over the Desert SW. While mid level heights do rise, a few degrees will be shaved off the high temperatures due to increasing SE surface flow. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 98 74 101 / 30 30 10 20 Carlsbad 66 102 70 104 / 10 10 10 10 Dryden 74 98 74 100 / 10 10 10 10 Fort Stockton 72 101 74 103 / 30 30 10 20 Guadalupe Pass 69 94 71 97 / 10 10 10 10 Hobbs 66 98 69 100 / 10 10 10 20 Marfa 65 96 66 97 / 10 10 10 20 Midland Intl Airport 73 99 75 101 / 30 30 10 30 Odessa 73 99 74 101 / 30 30 10 30 Wink 71 102 74 104 / 20 20 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 151 PM CDT Tue Jun 13 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 151 PM CDT Tue Jun 13 2017 /1251 PM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Near critical fire weather conditions will persist in the Guadalupe Mountains and Southeast New Mexico until wind speeds decrease this evening. Thunderstorms are possible again this afternoon and evening across the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms that do develop will move northeast, and have a good chance of becoming severe. Frequent lightning, damaging winds, and large hail will be the main hazards accompanying these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Near critical fire weather conditions are possible for a few hours each afternoon Wednesday through Friday across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Warm temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. A few strong to severe thunderstorms will be possible during the afternoon and evening Wednesday and Thursday across the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Frequent lightning, strong winds, hail, and brief heavy rainfall are possible with these storms. Very hot temperatures are expected Thursday through Saturday, especially on Friday. Temperatures on Friday will be 10 to 15 degrees above normal, nearing Heat Warning criteria in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary later this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 424 PM CDT TUE JUN 13 2017 TXZ058-074-075-132230- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 424 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 530 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Hovey, or 16 miles east of Fort Davis, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Star Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3059 10363 3076 10384 3094 10346 3072 10324 TIME...MOT...LOC 2124Z 242DEG 8KT 3068 10363 67
Special Weather Statement National Weather Service Midland/Odessa TX 425 PM CDT TUE JUN 13 2017 TXZ058-067-075-132215- Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX- 425 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Coyanosa, or 22 miles southwest of Grandfalls, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coyanosa and Imperial Reservoir. LAT...LON 3103 10315 3117 10329 3140 10301 3128 10279 TIME...MOT...LOC 2124Z 228DEG 25KT 3116 10316 24
Special Weather Statement National Weather Service Midland/Odessa TX 510 PM CDT TUE JUN 13 2017 TXZ061-067-068-075-132300- Pecos TX-Crane TX-Ector TX-Ward TX- 510 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS... SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL 600 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over Grandfalls, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grandfalls, Royalty, Imperial Reservoir, Penwell, Imperial, Monahans Sandhills State Park and Tubbs Corner. This includes Interstate 20 between mile markers 86 and 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3117 10282 3137 10300 3182 10268 3156 10231 TIME...MOT...LOC 2209Z 228DEG 25KT 3135 10285 24
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE JUN 13 2017
TXZ060-061-132330-
Ector TX-Winkler TX-
548 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 13 miles west of West Odessa, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.
LAT...LON 3170 10274 3185 10290 3208 10255 3207 10239
3194 10231
TIME...MOT...LOC 2248Z 234DEG 13KT 3186 10272
67Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT TUE JUN 13 2017
TXZ046-050>052-061-062-140015-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
636 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND...NORTHWESTERN HOWARD...MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Midland International Air and Space Port, or 13 miles
northwest of Midland, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midland, Ackerly, Flower Grove, Lenorah, Brown, Fairview, Tarzan,
Grady, Knott and Three Leagues.
LAT...LON 3234 10150 3195 10237 3219 10249 3255 10188
3254 10174 3253 10169 3253 10163
TIME...MOT...LOC 2335Z 240DEG 49KT 3212 10229
33Special Weather Statement National Weather Service Midland/Odessa TX 647 PM CDT TUE JUN 13 2017 TXZ075-140030- Pecos TX- 647 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Belding, or 19 miles west of Fort Stockton, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 238 and 267. LAT...LON 3077 10332 3090 10334 3108 10278 3078 10273 TIME...MOT...LOC 2346Z 256DEG 25KT 3086 10321
The Midland/Odessa radar (KMAF), 152 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved over Lamesa and produced a wind gust of 63 mph at the West Texas Mesonet two miles southeast of Lamesa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702253, 702254, 703353, 702255.